Arkansas, 2010

Hail in Arkansas, May 14, 2010

May 14, 2010 · NWS MEG · 4 events in 1 county or zone

A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 2:51 PM CST, 37 minutes earlier.

Area forecast discussion, May 14, 2:51 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT FRI MAY 14 2010

.DISCUSSION...

A STATIONARY FRONT EXTENDS ACROSS OUR CWA JUST NORTHWEST OF
MEMPHIS AND JACKSON. THIS BOUNDARY HAS BEEN THE FOCUS AREA FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH A FEW STORMS
CONTAINING LARGE HAIL. EXPECT THE SEVERE STORM POTENTIAL TO
CONTINUE DURING THE MAX HEATING OF THE DAY ALONG THE BOUNDARY
WHERE INSTABILITY IS HIGH.

THUNDERSTORM POTENTIAL WILL REMAIN HIGH THROUGH THE WEEKEND AS A
SERIES OF SHORTWAVES MOVE THROUGH THE AREA. THE STATIONARY
BOUNDARY WILL EVENTUALLY MOVE NORTHWARD INTO MISSOURI AND KENTUCKY
ON SATURDAY. THE CHANCE OF THUNDERSTORMS WILL EVENTUALLY COME TO
AN END MONDAY NIGHT AS BOUNDARY MOVES THROUGH AS A COLD FRONT.

THE REST OF THE FORECAST PERIOD WILL BE A LITTLE COOLER AND DRIER
BUT A RETURN FLOW MAY WARRANT LOW CHANCES OF SHOWERS AND
THUNDERSTORMS IN LATER FORECASTS IF NEEDED.

SWC

&&

.AVIATION...

18Z TAFS
TSRA TO CONTINUE TO DEVELOP ALONG THE I40 CORRIDOR ALL AFTERNOON.
DEVELOPMENT LINE TO MOVE SOUTH AS AFTERNOON PROGRESSES.  WINDS OUT
OF SW UNTIL FROPA...THEN NORTHERLY WIND ARE ON THE DOCKET. LITTLE OR
NO IMPROVEMENT IN CIGS THIS AFTERNOON. SOME BR IN MKL/TUP LATE TNGT.

WER

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  83  67  83 /  50  50  40  60
MKL  65  81  64  81 /  40  50  40  60
JBR  63  79  64  81 /  50  50  40  60
TUP  69  85  67  85 /  30  40  30  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 14, 3:05 AM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 AM CDT FRI MAY 14 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
405 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A BOONEVILLE
MISSISSIPPI TO CLARKSDALE MISSISSIPPI LINE THIS AFTERNOON AND THIS
EVENING. A COLD FRONT WILL PUSH SOUTH INTO THE AREA TODAY AND
INTERACT WITH A MOIST AND INCREASINGLY UNSTABLE AIRMASS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
AS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE
BEST TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN
NOON AND 9 PM THOUGH SOME THREAT WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY. SOME OF THESE STORMS COULD BECOME SEVERE AS A
SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A WARM...MOIST
AND UNSTABLE AIRMASS ACROSS THE MID SOUTH. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS WITH ANY STORMS THAT BECOME
SEVERE.

ONE TO TWO INCHES OF RAINFALL IS POSSIBLE THROUGH MONDAY WHICH COULD
RESULT IN SOME LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON
THROUGH THIS WEEKEND.

SJM

In the hours before

Local storm report, May 14, 12:52 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
152 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

&&

JAB
Local storm report, May 14, 12:56 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

1250 PM     HAIL             10 W PARIS              36.30N 88.49W
05/14/2010  E1.75 INCH       HENRY              TN   PUBLIC

            HAIL RANGED FROM DIME TO GOLFBALL SIZE.

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

&&

JAB
Special weather statement, May 14, 1:44 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT FRI MAY 14 2010

TNZ055-142000-
DECATUR TN-
244 PM CDT FRI MAY 14 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 3
MILES SOUTH OF DECATURVILLE AT 245 PM CDT...MOVING NORTHEAST AT 25
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
Local storm report, May 14, 1:48 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

1250 PM     HAIL             10 W PARIS              36.30N 88.49W
05/14/2010  E1.75 INCH       HENRY              TN   PUBLIC

            HAIL RANGED FROM DIME TO GOLFBALL SIZE.

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

0240 PM     HAIL             2 N HUNTINGDON          36.04N 88.41W
05/14/2010  M0.75 INCH       CARROLL            TN   TRAINED SPOTTER

&&

JAB
Local storm report, May 14, 1:57 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

1250 PM     HAIL             10 W PARIS              36.30N 88.49W
05/14/2010  E1.75 INCH       HENRY              TN   PUBLIC

            HAIL RANGED FROM DIME TO GOLFBALL SIZE.

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

0220 PM     HAIL             7 W HUNTINGDON          36.01N 88.54W
05/14/2010  E1.00 INCH       CARROLL            TN   PUBLIC

0240 PM     HAIL             2 N HUNTINGDON          36.04N 88.41W
05/14/2010  M0.75 INCH       CARROLL            TN   TRAINED SPOTTER

&&

JAB
Special weather statement, May 14, 3:19 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CDT FRI MAY 14 2010

ARZ036-MSZ001-007-142145-
CRITTENDEN AR-DE SOTO MS-TUNICA MS-
419 PM CDT FRI MAY 14 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  SOUTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  WESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER LAKE CORMORANT AT 420 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...DESOTO AND TUNICA COUNTIES...INCLUDING
LOCATIONS NEAR HORN LAKE...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORN LAKE.

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, St. Francis

When
May 14, 3:28 PM CST to 3:33 PM CST
Where
St. Francis County, Palestine
Measured
1.75 in hail
Reported by
Post Office
Coordinates
34.970, -90.880

Hail, St. Francis

When
May 14, 3:38 PM CST to 3:40 PM CST
Where
St. Francis County, Forrest City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.020, -90.770

Hail, St. Francis

When
May 14, 3:40 PM CST to 3:45 PM CST
Where
St. Francis County, 1 mi N of Forrest City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.035, -90.770

Hail, St. Francis

When
May 14, 3:50 PM CST to 3:55 PM CST
Where
St. Francis County, Forrest City
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
35.020, -90.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230225, 230229, 230231, 230232.